DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20190563

An observational study to monitor cutaneous adverse drug reaction profile in Dermatology Department of tertiary care teaching hospital

Janaki R. Torvi, S. G. S. Rajesh Reddy V.

Abstract


Background: Incidence of cutaneous adverse drug reactions (CADRs) in developed countries is 1 to 3% and in developing countries, it is much higher i.e. 2 to 6%. 1 in 1000 hospitalized patients will develop severe cutaneous adverse reaction. Maculopapular rash represents majority of cutaneous drug reaction followed by urticaria. Most frequently elicited CADRs are associated with antimicrobials and NSAIDs. This study was designed to monitor Cutaneous adverse drug reaction profile of tertiary care teaching hospital.

Methods: This is a prospective observational study of 6 months’ duration to monitor cutaneous adverse drug reactions in dermatology department of tertiary care teaching hospital. CADRs were analysed with respect to demographic details, suspected drugs and type of reaction. Causality assessment is by Naranjo algorithm. Data is represented in tables and graphs. Data is analyzed in Microsoft excel 2007.

Results: Total 57 cases of cutaneous adverse drug reactions were reported. Among them, 57.9% were in males and 42.1% were in females. Majority of CADRs were due to antiretroviral drugs (38.5%) followed by antibacterial (28%) and antiepileptics (14%). Maculopapular rash is most common CADR (35%). Causality of 74% CADRs were probable according to Naranjo algorithm.

Conclusions: CADRs are more commonly associated with antiretroviral therapy (ART), antibacterial drugs and antiepileptic drugs. In case of ART, antiepileptic drug and drugs used in chronic illness compliance plays a major role in the success of therapy. Adverse drug reactions lead to problem of non compliance and failure of therapy. Cutaneous adverse reactions like FDE heal with hyper pigmentation leads to cosmetic problem. Stevens Johnson syndrome (SJS) is life threatening that requires prompt withdrawal of drug and intensive medical management. Many drugs are available without prescription in India leading to problem of misdiagnosis of CADRs. So, data obtained from this study helps in proper diagnosis and treatment of CADRs.


Keywords


CADR, Cutaneous adverse drug reaction, Maculopapular, SJS

Full Text:

PDF

References


Bigby M. Rates of cutaneous reactions to drug. Arch Dermatol. 2000;137:765-70.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;38:429-31.

Alanko K, Stubb S, Kauppien K. Cutaneous drug reactions: Clinical types and causative agents a five year survey of inpatients (1981-1985). Acta Derm Venerol. 1989;69:223-26.

Chatterjee S, Ghosh AP, Barbhuiya, Dey SK. Adverse drug reactions: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Ind J Pharmacol. 2006;38:429-31.

Chosidow OM, Stern RS, Wintroub BU. Cutaneous drug reaction. In: Kasper DL, Braunwald, editor. Harrisons principles of internal medicine. 16thed. New York: Mc Graw Hill; 2005:318.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents-a 6-year series from Chandigarh, India. J Postgrad Med. 2001;47:95-9.

Sharma VK, Dhar S. Clinical pattern of cutaneous drug eruption among children and adolescents in north India. Pediatr Dermatol. 1995;12:178-83.

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care centre in South India. Ind J Dermatol Venereol Leprol. 2004;70:20-4.

Ghosh S, Leelavathi D, Padma GM. Study and evaluation of various cutaneous adverse drug reactions in Kasturba hospital, Manipal. Indian J Pharm Sci. March 2006;68:212.

Jhah R, Uppal R, Malhotra S, Bhargava VK. Cutaneous adverse reactions in inpatients in a tertiary care hospital. Indian J Dermatol Venerol Leprol. 1999;65:14-7.

Noel MV, Sushma M, Guido S. Cutaneous adverse reactions in inpatients in a tertiary care hospital. Indian J Pharmacol. 2004;36:292-5.